Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2006

Flash Flood Warning 89, NWS JSJ

October 20, 2006

NWS JSJ issued this flash flood warning at Oct 20, 2006, 3:05 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2006, 3:05 PM CDT (20:05 UTC)
Expired
Oct 21, 2006, 10:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 235 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 202005
FFWSJU
VIC010-202300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
405 PM AST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING ISLAND
  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 700 PM AST

* AT 352 PM AST...THE PUBLIC AND LOCAL EMERGENCY MANAGEMENT 
OFFICIALS REPORTED VERY HEAVY RAINFALL AND FLASH FLOODING OCCURRING 
OVER THE SION AREA OF SAINT CROIX. IN ADDITION...SATELLITE DATA 
INDICATED A NEW BAND OF SHOWERS AND THUNDERSTORMS DEVELOPING JUST TO 
THE SOUTH THROUGH SOUTHWEST OF SAINT CROIX AND THESE SHOWERS AND 
STORMS WILL BE MOVING NORTHEAST ACROSS ALL OF THE ISLAND DURING THE 
NEXT ONE TO TWO HOURS...PRODUCING ADDITIONAL HEAVY RAINFALL AND NEW 
FLASH FLOODING OF ROADS...GUTS AND OTHER LOW LYING AREAS. IN 
ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

THIS IS AN INCREASINGLY DANGEROUS AND POTENTIALLY LIFE THREATENING 
SITUATION.

EXCESSIVE RUNOFF FROM THESE SHOWERS AND STORMS WILL CAUSE FLOODING 
OF SMALL CREEKS...STREAMS...GUTS AND ROADS...AS WELL AS LAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. DONT DROWN...TURN AROUND

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1778 6444 1760 6478 1773 6505 1786 6488

$$

BCS/RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 3:11 AM CDT, 11 hours 54 minutes earlier.

Area forecast discussion, Oct 20, 3:11 AM CDT, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
411 AM AST FRI OCT 20 2006

.DISCUSSION...THE LOCAL AREA WILL CONTINUE UNDER A SIMILAR
WEATHER SCENARIO TODAY AS IN PREVIOUS TWO DAYS. AT THE LOW LEVELS
THERE IS A LOW PRESSURE SYSTEM THAT HAS LINGERED OVER THE AREA
SINCE SEVERAL DAYS AGO. ASSOCIATED TO THIS...THE LOW LEVEL WINDS WILL
MAINTAIN A LIGHT SOUTH COMPONENT TODAY AND SATURDAY...ALLOWING
FOR GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
AREA AND ESPECIALLY THE NORTHERN SECTIONS. THE 200MB STREAMLINES/WINDS
ANALYSIS ALSO INDICATED THE UPPER TROUGH AXIS MORE TO THE WEST AND
THE LOCAL AREA UNDER MORE FAVORABLE CONDITIONS FOR ACTIVE WEATHER.
THIS WAS ALSO EVIDENT IN THE 225MB-100MB SATELLITE WINDS.

IN SUMMARY...THE ATMOSPHERIC CONDITIONS AT THE LOW AND UPPER
LEVELS ARE FAVORABLE FOR ACTIVE WEATHER AGAIN TODAY. GFS40 MODEL
GUIDANCE SUGGEST THAT A HIGHLY SATURATED AIRMASS WILL REMAIN OVER
THE AREA THROUGH THE WEEKEND. THIS SAME GUIDANCE HAS BEEN DELAYING
THE EFFECTS OF THE SURFACE LOW AND SHOULD THIS TREND CONTINUE WE
MAY HAVE ITS EFFECTS LONGER INTO THE FUTURE.

OVERNIGHT...MOST OF THE CLOUDINESS OVER THE AREA WERE TO THE
EAST ACROSS THE U.S. VIRGIN ISLANDS AND SURROUNDING WATERS. THIS
WILL ALLOW MORE HEATING IN THE MORNING HOURS TO TRIGGER SHOWER
ACTIVITY TODAY.

&&

.SYNOPSIS...BROAD SURFACE LOW PRESSURE LOCATED JUST NORTH
NORTHWEST OF PUERTO RICO THIS MORNING...AND A MID TO UPPER LEVEL
TROUGH EXTENDING FROM THE EAST CENTRAL CARIBBEAN NORTHEAST ACROSS
THE LOCAL REGION INTO THE ATLANTIC...WILL KEEP UNSETTLED WEATHER
OVER THE REGIONAL WATERS TODAY THROUGH AT LEAST SATURDAY. ALTHOUGH
THE ACTIVITY IS NOW FOCUSED OVER THE WATERS SURROUNDING THE
NORTHERN U.S. VIRGIN ISLANDS...IT WILL CONTINUE TO SLOWLY SPREAD
WEST...AND PRODUCE HAZARDOUS MARINE CONDITIONS...WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...GUSTY WINDS AND INTENSE
LIGHTNING OVER THE REST OF THE REGIONAL WATERS THIS AFTERNOON.

&&

.MARINE...INTENSE SHOWERS AND THUNDERSTORMS WITH FREQUENT
LIGHTNING ACTIVITY TODAY WILL PRODUCE DANGEROUS SEA CONDITIONS
ESPECIALLY FOR SMALL CRAFT OPERATORS. ROUGH SEA CONDITIONS ARE
EXPECTED ESPECIALLY IN THE VICINITY OF THE SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...THE ACTIVE WEATHER EXPECTED IN THE AFTERNOON HOURS
WILL PRODUCE PERIODS OF LOW CEILING...VISIBILITIES AS WELL AS
THUNDERSTORMS ACTIVITY AT THE AIRPORTS OR IN THE VICINITY OF
THEM...ESPECIALLY ALONG THE NORTH COAST OF PUERTO RICO AND ACROSS
THE U.S. VIRGIN ISLANDS.

&&

.HYDROLOGY...THE CENTRAL MOUNTAINS AND NORTHERN SLOPES AND
VALLEYS OF PUERTO RICO...OVER VIEQUES...CULEBRA...AND THE U.S.
VIRGIN ISLANDS ARE EXPECTED TO RECEIVE THE HEAVIER PRECIPITATION.
THIS WILL RESULT IN FLOODING PROBLEMS LIKELY ACROSS THESE
SECTIONS.

&&

.CLIMATE...MONTH TO DATE RAINFALL AMOUNT MEASURED AT THE LMM
INTERNATIONAL AIRPORT IS 8.34 INCHES. THIS IS 5.33 INCHES ABOVE
THE NORMAL VALUE OF 3.01 INCHES. 12.36 INCHES ABOVE THE NORMAL
VALUE HAVE BEEN MEASURED YEAR TO DATE AT THE LMM INTERNATIONAL
AIRPORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  89  77 /  70  40  60  50
STT  87  79  87  78 /  70  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 10 AM AST THIS MORNING FOR PRZ002-PRZ003-
     PRZ004-PRZ012-PRZ013.

VI...FLASH FLOOD WATCH UNTIL 10 AM AST THIS MORNING FOR VIZ001-VIZ002.

&&

11
Hazardous weather outlook, Oct 20, 5:30 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI OCT 20 2006

PRZ001>013-AMZ710>750-211000-
630 AM AST FRI OCT 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM IS LOCATED WEST OF THE
LOCAL AREA. THIS FEATURE...AND THE ASSOCIATED MOISTURE...WILL LINGER
ACROSS THE LOCAL AREA TODAY. ADDITIONALLY...AN UPPER LEVEL TROUGH
REMAINS IN A POSITION TO KEEP THE ATMOSPHERE UNSTABLE. AS A
RESULT...ACTIVE WEATHER CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF
THE LOCAL FORECAST AREA. LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS
OF URBAN AND SMALL STREAM FLOODING...WITH THE CHANCE FOR ISOLATED
AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MOIST AND UNSTABLE CONDITIONS CONDITIONS
WILL LINGER ACROSS THE LOCAL AREA ON SATURDAY...AND CONTINUE TO
ENHANCE SHOWER ACTIVITY ACROSS THE LOCAL AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-211000-
630 AM AST FRI OCT 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM IS LOCATED WEST OF THE
LOCAL AREA. THIS FEATURE...AND THE ASSOCIATED MOISTURE...WILL LINGER
ACROSS THE LOCAL AREA TODAY. ADDITIONALLY...AN UPPER LEVEL TROUGH
REMAINS IN A POSITION TO KEEP THE ATMOSPHERE UNSTABLE. AS A
RESULT...ACTIVE WEATHER CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF
THE LOCAL FORECAST AREA. LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS
OF URBAN AND GUT FLOODING...WITH THE CHANCE FOR ISOLATED AREAS OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MOIST AND UNSTABLE CONDITIONS CONDITIONS
WILL LINGER ACROSS THE LOCAL AREA ON SATURDAY...AND CONTINUE TO
ENHANCE SHOWER ACTIVITY ACROSS THE LOCAL AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Special weather statement, Oct 20, 1:10 PM CDT, 1 hour 55 minutes before
PRC007-021-025-029-031-033-037-053-061-063-069-077-085-087-089-103-10
5-119-127-129-139-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 500 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CANOVANAS...CAROLINA...CAGUAS...AGUAS BUENAS...JUNCOS...
     GURABO...LUQUILLO...NAGUABO...NARANJITO...SAN JUAN...SAN
     LORENZO...TRUJILLO ALTO...LAS PIEDRAS...BAYAMON...CEIBA...
     FAJARDO...HUMACAO...GUAYNABO...CATANO...LOIZA AND RIO GRANDE

AT 325 PM AST...SATELLITE DATA AND THE LOCAL PUBLIC INDICATED
STRONG THUNDERSTORMS MOVING NORTH NORTHEAST AT 10 TO 15 MPH. THESE
THUNDERSTORM WILL CONTINUE TO AFFECT THESE MUNICIPALITIES AT LEAST
THROUGH 5 PM BEFORE MOVING OFFSHORE. THE THUNDERSTORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...STRONG AND
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.

IF THIS DANGEROUS STORM APPROACHES YOUR AREA...SEEK SAFE SHELTER
INSIDE A STURDY BUILDING AND STAY THERE UNTIL THE STORM HAS PASSED.

RAM/BS
Special weather statement, Oct 20, 1:10 PM CDT, 1 hour 55 minutes before
PRC007-021-025-029-031-033-037-053-061-063-069-077-085-087-089-103-10
5-119-127-129-139-202100-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 500 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CANOVANAS...CAROLINA...CAGUAS...AGUAS BUENAS...JUNCOS...
     GURABO...LUQUILLO...NAGUABO...NARANJITO...SAN JUAN...SAN
     LORENZO...TRUJILLO ALTO...LAS PIEDRAS...BAYAMON...CEIBA...
     FAJARDO...HUMACAO...GUAYNABO...CATANO...LOIZA AND RIO GRANDE

AT 208 PM AST...SATELLITE DATA AND THE LOCAL PUBLIC INDICATED
STRONG THUNDERSTORMS MOVING NORTH NORTHEAST AT 10 TO 15 MPH. THESE
THUNDERSTORM WILL CONTINUE TO AFFECT THESE MUNICIPALITIES AT LEAST
THROUGH 5 PM BEFORE MOVING OFFSHORE. THE THUNDERSTORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...STRONG AND
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.

IF THIS DANGEROUS STORM APPROACHES YOUR AREA...SEEK SAFE SHELTER
INSIDE A STURDY BUILDING AND STAY THERE UNTIL THE STORM HAS PASSED.

RAM/BS
Special weather statement, Oct 20, 1:30 PM CDT, 1 hour 35 minutes before
PRC007-021-025-029-031-033-037-053-061-063-069-077-085-087-089-103-
105-119-127-129-139-202100-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
210 PM AST VIERNES 20 DE OCTUBRRE DE 2006

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO HASTA LAS 5 PM
AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS
EN PUERTO RICO
     CANOVANAS...CAROLINA...CAGUAS...AGUAS BUENAS...JUNCOS...
     GURABO...LUQUILLO...NAGUABO...NARANJITO...SAN JUAN...SAN
     LORENZO...TRUJILLO ALTO...LAS PIEDRAS...BAYAMON...CEIBA...
     FAJARDO...HUMACAO...GUAYNABO...CATANO...LOIZA Y RIO GRANDE

A LAS 8:10 PM AST EL RADAR DOPPLER INDICABA FUERTES TRONADAS CON
LLUVIA FUERTE DESARROLLANDOSE NUEVAMENTE A TRAVES DE LAS AGUAS MAR
AFUERA Y MOVIENDOSE A TIERRA A TRAVES DE LAS AREAS COSTERAS DE ESTOS
MUNICIPIOS.

A LAS 208 PM AST...LOS DATOS DE SATELITE Y PUBLICO LOCAL INDICARON
UNA TRONADA FUERTE MOVIENDOSE HACIA EL NORTE NORESTE DE 10 A 15 MPH.
ESTA TRONADA CONTINUARA AFECTANDO A ESTOS MUNICIPIOS HASTA POR LO
MENOS LAS 5 PM ANTES DE MOVERSE HACIA EL OCEANO. LAS TRONADAS
PRODUCIRACN RELAMPAGOS DE NUBE A TIERRA...LLUVIA TORRENCIAL...
VIENTOS FUERTES Y EN RAFAGAS Y POSIBLEMENTE ALGUN GRANIZO PEQUENO.

SI ESTA TRONADA PELIGROSA SE ACERCA A SU AREA...BUSQUE REFUGIO
SEGURO DENTRO DE UNA EDIFICACION FUERTE Y MANTENGASE AHI HASTA QUE
PASE LA TRONADA.

BCS/RAM/SANTIAGO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:06 PM CDTFlash Flood WatchJSJ24 hr
Oct 20, 5:59 PM CDTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.